Kentucky, 2012Hail in Kentucky, May 1, 2012
May 1, 2012 · NWS JKL · 2 events in 1 county or zone
A stalled warm frontal boundary coupled with a weak wave overhead helped to spawn a few strong pulse thunderstorms. Two thunderstorms were warned on and one of the storms produced quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stalled warm frontal boundary coupled with a weak wave overhead helped to spawn a few strong pulse thunderstorms. Two thunderstorms were warned on and one of the storms produced quarter sized hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 7:22 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, May 1, 7:22 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
822 PM EDT TUE MAY 1 2012
.UPDATE...
ISSUED AT 822 PM EDT TUE MAY 1 2012
UPDATED THE FORECAST TO INCLUDE SOME ISOLATED THUNDER EXTENDING
FURTHER SOUTH AS THE LONE THUNDERSTORM OF THE EVENING POPPED UP JUST
SOUTH OF THE JACKSON WEATHER OFFICE. WILL WAIT AND SEE HOW THIS STORM
ACTS. AS LONG AS THE CELL DOES NOT OUTFLOW...THE THUNDERSTORM SHOULD
MOVE ON SHOULD CONTINUE MOVING TO THE EAST NORTHEAST ACROSS PARTS OF
MAGOFFIN...FLOWN AND JOHNSON COUNTIES.
UPDATE ISSUED AT 747 PM EDT TUE MAY 1 2012
UPDATED THE FORECAST TO DROP PART OF THE AREA OF THE SEVERE
THUNDERSTORM THREAT. THE REMAINING PORTION MAY BE DROPPED BEFORE IT
EXPIRES AT 10 PM. EASTERN KENTUCKY HAS REMAINED TO CAPPED TO ALLOW
FOR AND SIGNIFICANT DEVELOPMENT. WATCHING THE STORMS OF THE
RADAR...YOU COULD SEE THEM DIE DOWN AS THEY MOVED INTO THE AREA.
UPDATED THE GRIDS TO REFLECT THE CURRENT CONDITIONS AND MODEL TRENDS.
THE REST OF THE FORECAST IS ON TRACK.
&&
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 400 PM EDT TUE MAY 1 2012
AFTER A ROUND OF MORNING CONVECTION OUR ATMOSPHERE HAS
RECOVERED/DESTABILIZED AGAIN DUE TO PARTIAL SUNSHINE AND WARM/MOIST
AIR ADVECTION. CAPE IN THE MOST UNSTABLE AREAS IS RUNNING 2-3K.
COUPLED WITH SOME MODEST DEEP LAYER SHEAR...IT PUTS US AT RISK FOR
SEVERE WX. A WATCH WAS ISSUED...AND AN EARLIER ZFP UPDATE SENT OUT.
ISOLATED STORMS HAVE POPPED UP OVER THE CENTRAL PART OF THE STATE AS
OF MID AFTERNOON...AS A MID LEVEL VORTICITY MAXIMUM MOVES EAST ACROSS
INDIANA AND TAILS SOUTH OVER KENTUCKY. WILL LOOK FOR ACTIVITY TO
INCREASE A BIT MORE IN COVERAGE AS IT PROGRESSES EAST INTO THE AREA
LATE THIS AFTERNOON. HAVE TENTATIVELY USED CHANCE POPS...WITH LACK OF
STRONG FORCING PRECLUDING HIGHER POPS.
THE BEST UPPER SUPPORT/UVV IS EXPECTED TO SHIFT TO OUR NORTHERN AND
EASTERN COUNTIES DURING THE NIGHT. EVENTUAL WEAKENING OF INSTABILITY
AND LESSENING OF SHEAR SHOULD LEAD TO OVERALL LESS INTENSE STORMS AS
THE NIGHT GOES BY.
A FEW SHOWERS OR STORMS MAY LINGER INTO WEDNESDAY OVER OUR NORTHEAST
COUNTIES. HOWEVER...A BUILDING RIDGE ALOFT AND DOWNWARD MOTION UNDER
IT SHOULD TEND TO SQUASH CONVECTION LATER IN THE DAY WEDNESDAY...WITH
THIS SCENARIO LASTING THROUGH WEDNESDAY NIGHT. THIS WILL ALSO RESULT
IN FEWER CLOUDS...AND WITH MORE SUNSHINE ON WEDNESDAY AFTERNOON...
WILL LOOK FOR WARMER TEMPS.
WE CAN EXPECT SOME MODEST RIDGE/VALLEY TEMPERATURE DIFFERENCES EACH
NIGHT UNDER WARM AIR ADVECTION...BUT A MOIST AIR MASS WILL LIMIT THE
TEMPERATURE FALL IN VALLEYS. VALLEY FOG IS LIKELY EACH NIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 400 PM EDT TUE MAY 1 2012
DETAILS THROUGH THE EXTENDED PERIOD REMAIN SOMEWHAT IN QUESTION
THOUGH THE MODELS ARE AT LEAST COMING INTO BETTER AGREEMENT EARLY IN
THE PERIOD...DEPICTING AN AMPLIFIED RIDGE OVER THE ERN U.S. ON
THURSDAY WHILE SFC HIGH PRESSURE CONTINUES TO DOMINATE OVER THE SRN
APPALACHIANS AND SERN CONUS. UPSTREAM...AN AREA OF LOW PRESSURE
LOOKS TO BEGIN WINDING UP OVER THE PLAINS AS AN UPPER LEVEL TROF
BEGINS TO DIG INTO THE WEST COAST. THIS PATTERN LOOKS TO KEEP US DRY
AND UNSEASONABLY WARM THROUGH THURSDAY AND INTO THE DAY ON FRIDAY
BEFORE MODELS BEGIN TO DAMPEN THE RIDGE OVERHEAD IN RESPONSE TO A
COUPLE OF FEATURES OVER THE WRN U.S. AND SERN CANADA. BELIEVE THAT
THE RIDGE WILL BE STRONG ENOUGH ON THURSDAY TO SUPPRESS ANY PRECIP
HOWEVER...FRIDAY IS NOT QUITE AS CLEAR AS THE MODELS VARY ON TIMING
AND PLACEMENT OF DEEPER MOISTURE RETURN AROUND THE BACKSIDE OF THE
SFC HIGH. WILL KEEP A SLIGHT CHANCE FOR ISOLATED TSTMS DURING THE
AFTERNOON AS LOCAL TEMPS ARE EXPECTED TO CLIMB INTO THE MID TO UPPER
80S...AND POSSIBLY EVEN A FEW 90S...POTENTIALLY GENERATING ENOUGH
SBCAPE TO PUNCH THRU THE RELATIVELY WEAK CAP ADVERTISED IN THE FCST
SOUNDINGS.
BY SATURDAY THE MODELS DIFFERENCES WITH THE SFC FEATURES BEGINS TO
TAKE A TOLL ON CONFIDENCE BUT A LOOSE CONSENSUS SUGGESTS KEEPING THE
HIGH IN PLACE OVER THE SERN U.S. THROUGH THE REMAINDER OF THE
WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WHILE THE UPPER LEVEL
RIDGE TEMPORARILY REBUILDS OVER THE APPALACHIANS. WITH NO REAL CLEAR
TRIGGERS OFFERED THROUGH THE END OF THE PERIOD...WILL MASSAGE THE
BLENDED CONSENSUS TO GIVE MORE OF A DIURNALLY DRIVEN FLAVOR TO THE
POPS...WITH LOW CHANCES EACH DAY FROM SATURDAY THROUGH MONDAY
EVENING. TEMPERATURES CONTINUE TO LOOK TO RUN ABOVE NORMAL THROUGH
THE WEEKEND WITH AFTERNOON HIGHS IN THE LOW TO MID 80S ON SATURDAY
TEMPERING OVER THE REMAINDER OF THE PERIOD...AND OVERNIGHT LOWS
GENERALLY IN THE UPPER 50S TO AROUND 60 DEGREES WITH LIMITED
RIDGE/VALLEY DIFFERENCES.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 24Z WEDNESDAY EVENING)
ISSUED AT 747 PM EDT TUE MAY 1 2012
EXPECTING VFR THROUGH THE ENTIRE PERIOD, SOME SHOWERS ARE STILL IN
THE BLUEGRASS...HOWEVER THEY APPEAR TO BE MOVING OUT OF THE FORECAST
ARE INTO FAR NORTHEASTERN KENTUCKY. SOME SHOWERS AND THUNDERSTORMS
MAY LINGER TONIGHT IN FAR NORTH EASTERN KENTUCKY AND FAR EASTERN
KENTUCKY NEAR THE WEST VIRGINIA BORDER. SOME MVFR MIST AND VALLEY
FOG WILL BE POSSIBLE IN THE MORNING FROM 10-13Z AS THE RH IS QUITE
HIGH. EXPECTING ONLY MVFR AT THE TAF STATIONS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JJ
SHORT TERM...HAL
LONG TERM....MB
AVIATION...HAL
Hazardous weather outlook, May 1, 6:22 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
722 PM EDT TUE MAY 1 2012
KYZ044-050>052-060-104-106-021100-
FLEMING-MONTGOMERY-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...FRENCHBURG...SANDY HOOK...WEST LIBERTY
722 PM EDT TUE MAY 1 2012
...SEVERE THUNDERSTORM WATCH 217 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR. A FEW STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS THROUGH THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL OR DAMAGING
WIND THROUGH TONIGHT TO THE NATIONAL WEATHER SERVICE.
KYZ058-059-068-069-079-080-083>088-107>120-021100-
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-
KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...IRVINE...STANTON...MOUNT VERNON...MCKEE...
SOMERSET...LONDON...MONTICELLO...WHITLEY CITY...CORBIN...
WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...PINEVILLE...HARLAN...
PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...
JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
WHITESBURG...INEZ...PIKEVILLE
722 PM EDT TUE MAY 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS ARE POSSIBLE NORTH OF A LINE FROM POWELL TO
PIKE COUNTY THIS EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM FRIDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO REPORT ANY OCCURRENCE OF HAIL OR DAMAGING
WIND THROUGH TONIGHT TO THE NATIONAL WEATHER SERVICE.
HAL/JJ
In the hours before
Local storm report, May 1, 4:00 PM EST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
500 PM EDT TUE MAY 01 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 5 NE SALYERSVILLE 37.80N 83.00W
04/30/2012 MAGOFFIN KY PUBLIC
LARGE TREE DOWN. CAUDILL BRANCH ROAD.
&&
DSTAMPERSpecial weather statement, May 1, 7:03 PM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
803 PM EDT TUE MAY 1 2012
KYZ109-112>115-020100-
KNOTT-MAGOFFIN-OWSLEY-PERRY-BREATHITT-
803 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 900
PM EDT TUESDAY EVENING...
NORTHWESTERN KNOTT...
WEST CENTRAL MAGOFFIN...
EXTREME EAST CENTRAL OWSLEY...
NORTHERN PERRY AND
BREATHITT.
AT 803 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TALBERT...OR
11 MILES SOUTH OF JACKSON...MOVING EAST AT 30 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WHICK AROUND
810 PM EDT...WATTS AROUND 815 PM EDT...HARDSHELL AROUND 820 PM EDT...
ROWDY AROUND 825 PM EDT...NOBLE AROUND 830 PM EDT...
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR SOUTHEASTERN KENTUCKY.
SHALLENBERGER
Special weather statement, May 1, 7:55 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
855 PM EDT TUE MAY 1 2012
KYZ106-107-109-110-112-113-119-120-020145-
JOHNSON-MARTIN-KNOTT-MAGOFFIN-MORGAN-PIKE-BREATHITT-FLOYD-
855 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 945
PM EDT TUESDAY EVENING...
JOHNSON...
NORTHERN KNOTT...
EASTERN MAGOFFIN...
SOUTHWESTERN MARTIN...
EXTREME EAST CENTRAL MORGAN...
NORTHWESTERN PIKE...
EAST CENTRAL BREATHITT AND
FLOYD.
AT 855 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EVANSTON...OR
13 MILES SOUTH OF SALYERSVILLE...MOVING EAST AT 25 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...WALDO AROUND
900 PM EDT...ORDWAY AROUND 905 PM EDT...MID AROUND 910 PM EDT...DAVID
AROUND 915 PM EDT...BLUE RIVER AROUND 920 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.
SHALLENBERGER
Special weather statement, May 1, 8:15 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
915 PM EDT TUE MAY 1 2012
KYZ106>109-112-020200-
JOHNSON-MAGOFFIN-MORGAN-WOLFE-BREATHITT-
915 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1000 PM EDT TUESDAY EVENING...
EXTREME SOUTHWESTERN JOHNSON...
NORTHERN MAGOFFIN...
SOUTH CENTRAL MORGAN...
EAST CENTRAL WOLFE AND
NORTH CENTRAL BREATHITT.
AT 916 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MOUNTAIN
VALLEY...OR 11 MILES NORTHEAST OF JACKSON...MOVING EAST AT 30 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...FRITZ AROUND
925 PM EDT...GULLETT AROUND 930 PM EDT...SALYERSVILLE AROUND 935 PM
EDT...BURNING FORK AROUND 940 PM EDT...MASHFORK AROUND 945 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.
SHALLENBERGER
Special weather statement, May 1, 8:28 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
928 PM EDT TUE MAY 1 2012
KYZ112-114-115-020215-
OWSLEY-PERRY-BREATHITT-
928 PM EDT TUE MAY 1 2012
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
1015 PM EDT TUESDAY EVENING...
SOUTHEASTERN OWSLEY...
NORTHWESTERN PERRY AND
BREATHITT.
AT 928 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MORRIS FORK...
OR 10 MILES SOUTHEAST OF BOONEVILLE...MOVING NORTHEAST AT 30 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CROCKETTSVILLE
AROUND 935 PM EDT...TALBERT AROUND 940 PM EDT...WHICK AROUND 945 PM
EDT...SALDEE AROUND 950 PM EDT...LOST CREEK AROUND 955 PM EDT...
RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.
SHALLENBERGER
Hail, Magoffin
- When
- May 1, 8:47 PM EST
- Where
- Magoffin County, Royalton
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.680, -83.020
Quarter size hail was reported near Royalton on KY 7. The emergency crews reported wind gusts so strong that they had to pull the car off the road.
Hail, Magoffin
- When
- May 1, 8:47 PM EST
- Where
- Magoffin County, 1.09 mi E of Salyersville
- Measured
- 1 in hail
- Reported by
- State Official
- Coordinates
- 37.750, -83.050
There was quarter size hail and strong winds reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Oklahoma, May 1, 20121 injured · $272,000 · EF2 · 14 events
- Damaging Winds in North Carolina, May 1, 20121 death · $6,000 · 50 kt wind · 3 events
- Drought in Texas, May 1 to 31, 2012$5.0 million · 22 events
- Tornadoes and Hail in Minnesota, May 1, 2012$785,000 · EF0 · 32 events
- Hail in Nebraska, May 1, 2012$1.6 million · 1.5 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 1 to 2, 2012$620,000 · 1 in hail · 21 events
- Tornadoes and Flooding in Indiana, May 1, 2012$73,000 · EF1 · 32 events
- Tornado and Hail in Indiana, May 1, 2012$250,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Ohio, May 1 to 2, 2012$53,000 · EF0 · 34 events
- Tornadoes and Hail in Illinois, May 1, 2012$33,000 · EF1 · 8 events
- Tornado and Hail in Iowa, May 1, 2012$55,000 · EF0 · 16 events
- Flash Flooding and Hail in Ohio, May 1 to 2, 2012$46,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372511, 372513.